Colorado, 2008

Lightning Strikes in Colorado, August 15, 2008

August 15, 2008 · NWS BOU · 3 events in 2 counties and zones

At least three homes were hit by lightning during the early morning hours in Arapahoe County. Lightning also struck two homes in Castle Rock, damaging the roofs.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$40,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

At least three homes were hit by lightning during the early morning hours in Arapahoe County. Lightning also struck two homes in Castle Rock, damaging the roofs.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 15, 1:50 AM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 15, 1:50 AM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
250 AM MDT FRI AUG 15 2008

.SHORT TERM...WATER VAPOR IMAGERY SHOWING STRONG CLOSED LOW NOW
MOVING INTO FAR NERN WYOMING AND THIS WILL CONTINUE TO MOVE
SOUTHWEST INTO NW CO BY 12 SAT. MODEL TRENDS CONTINUE TO BE
CONSISTENT IN THE OVERALL TRACK AND ACCEPTED AS RUC QG HEIGHT
TENDENCY HAS BEST FALLS INTO SW WYOMING ATTM. CURRENTLY...PRECIP IS
RAPIDLY DEVELOPING ACROSS MUCH OF THE CWA AS MODERATE QG ASCENT
MOVING IN AHD OF THE LOW AS NOTED BY RUC LAYERED VERTICAL VELOCITY
FIELDS. LOW LEVEL FLOW IS ALSO SHIFTING MORE NORTHERLY AS NEXT SURGE
MOVES IN FROM WYOMING. HAVE BOOSTED POPS TO CATEGORICAL THROUGH
TODAY WITH THE BEST ASCENT AND UPSLOPE FLOW THRU THE DAY. LOW LVL
FLOW SHIFTS MORE SERLY LATER TNT SO RAIN MAY NOT AS WIDESPREAD OVER
THE DENVER AREA. STILL DESERVES THE LIKELY POPS AND WILL LET DAY
SHIFT DECIDE WETHERE TO BUMP POPS EVEN HIGHER FOR TNT AS QG ASCENT
IS STILL FAIRLY HEALTHY. EXPECT EMBEDDED THUNDERSTORMS WITH THE
COLDER AIR ALOFT MOVING IN WITH THE LOW BUT DONT EXPECT SEVERE
STORMS WITH LACK OF ANY SIGNIFICANT SFC BASED CAPE WITH VERY COOL
LOW LVLS. PERSISTENT LONG TERM RAINFALL OVER THE NEXT SEVERAL DAYS
MAY LEAD TO SOME MINOR WATER PROBLEMS...BUT NOT SIGNIFICANT ENOUGH
TO ISSUE ANY WATCHES AT THIS TIME. MUCH COOLER TODAY AS 700MB TEMPS
DROP TO AROUND +4C. WITH SATURATED AIRMASS HIGHS WILL REMAIN THE MID
TO UPPER 50S OVER THE FRONT RANGE. THESE TEMPS WILL VERY WELL LIKELY
BUST THE OLD RECORD LOW MAX OF 68 DEGREES WITH NO PROBLEM. AS FOR
THE SNOW IN THE MOUNTAINS...SNOW LEVELS WILL REMAIN QUITE
HIGH...GENERALLY ABOVE 11000 FEET AND WILL CONTINUE TO MENTION SOME
ACCUMLATIONS OVER THE HIGHEST ELEVATIONS.

.LONG TERM...MODELS CONTINUE TO DROP A CLOSED UPPER LOW SLOWLY
ACROSS COLORADO...AND ARE IN FAIR AGREEMENT THROUGH 60 HOURS.  THE
NAM HAS BEEN A BIT SLOWED THE MOVEMENT FOR EACH OF THE LAST FEW
RUNS.  MODELS TYPICALLY DO NOT DO WELL WITH MOVEMENT OF CLOSED
LOWS...SO WOULD NOT BE SURPRISED TO SEE US IMPACTED BY THIS LOW
THROUGH MONDAY.  FOR NOW HAVE LOWERED MAX TEMPS A COUPLE OF DEGREES
ON SUNDAY AND MONDAY DUE TO PROXIMITY OF LOW/ AND CLOUDY UPSLOPE
CONDITIONS.  HIGH POPS IN FORECAST LOOK REASONABLE THROUGH SATURDAY
NIGHT...AND THIS COULD BE JUST WHAT IS NEEDED TO RELIEVE OUR DRY
CONDITIONS.  ALSO RAISED POPS OVER PALMER DIVIDE SUNDAY AND SUNDAY
NIGHT AS DOWNWARD FORCING BEHIND LOW SHOULD NOT BE EXPECTED UNTIL AT
LEAST MONDAY IF NOT LATER.  FORECAST PAST MONDAY UNCHANGED...TIME
WILL TELL IF THE UPPER LOW WILL STILL BE IN THE AREA...FOR NOW WE
HAVE A MOSTLY DRY AND WARMING TREND IN THE FORECAST BEGINNING
MONDAY.

&&

.AVIATION...VARYING IFR/MFVR CONDITIONS EXPECTED AT AREA AIRPORTS
DURING NEXT 24 HOURS WITH MOIST...NORTH-NORTHEAST LOW LVL FLOW.
HEAVIER SHOWERS AND EMBEDDED TS WILL DROP CIGS TO IFR CONDITIONS AT
TIMES.
&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SWE/RTG
Hazardous weather outlook, Aug 14, 9:36 AM MST, 17 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1036 AM MDT THU AUG 14 2008

COZ030>051-151200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1036 AM MDT THU AUG 14 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL DEVELOP ALONG THE FOOTHILLS
AND ACROSS THE PLAINS DURING THE AFTERNOON AND EVENING....WITH
ISOLATED STORMS OVER THE MOUNTAINS. BRIEF HEAVY RAIN...SMALL HAIL
AND GUSTY WINDS CAN BE EXPECTED WITH THE STORMS. A FEW STORMS COULD
BECOME SEVERE...PRODUCING HAIL UP TO AN INCH IN DIAMETER AND WIND
GUSTS TO 60 MPH. THE SHOWERS WILL BECOME MORE WIDESPREAD ALONG THE
FOOTHILLS AND ACROSS THE PLAINS OVERNIGHT AS A STRONG LOW PRESSURE
SYSTEM MOVES SOUTHWEST INTO NORTHERN WYOMING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

WIDESPREAD CLOUDS AND MOISTURE ALONG WITH A COOLER AIRMASS WILL
COVER THE FORECAST AREA FRIDAY THROUGH SUNDAY.  RAIN SHOWERS WILL BE
LIKELY FOR THE PLAINS AND FOOTHILLS AS WELL AS THE MOUNTAINS EAST OF
THE DIVIDE THROUGH SUNDAY.  A FEW THUNDERSTORMS WILL BE EMBEDDED IN
THE SHOWERS AS WELL.  SOME NOCTURNAL SNOW SHOWERS WILL BE MIXED IN
WITH THE RAIN SHOWERS ABOVE 10000 FEET.  DRIER AND WARMER WEATHER IS
EXPECTED ON MONDAY THROUGH WEDNESDAY WITH ONLY A SLIGHT CHANCE OF
SHOWERS AND THUNDERSTORMS IN THE MOUNTAINS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

D-L/RJK

The radar

The Denver radar (KFTG), 28 km away, was scanning. The volume nearest the first event began at 10:02 UTC.

Open the radar archive at this moment

Event by event

3 lightning. Local standard time, as filed.

Lightning, Arapahoe

When
August 15, 3:00 AM MST
Where
Arapahoe County, Aurora Cherry Creek
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
39.630, -104.800

Lightning, Douglas

When
August 15, 3:15 AM MST
Where
Douglas County, Castle Rock
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.370, -104.870

Lightning, Douglas

When
August 15, 4:29 AM MST
Where
Douglas County, Castle Rock
Property damage
$10,000
Reported by
Newspaper
Coordinates
39.370, -104.870

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122913, 124886, 124887.